Confirmed Influenza A and Sudden Death during Sleep after Taking Oseltamivir
Re: Virus related encephalitis and adverse drug reactions
Responding to my last letter , Rajendra P Deolankar said it was
interesting but the cases I introduced could be proper for several other
encephalitis diseases attributed to different viruses and other pathogens
I did not include in my last letter, but according to Shiomi's
paper , all of the six cases reported were confirmed as influenza A
diagnosed by rapid antigen testing for influenza. Therefore, it could be
difficult to say that all of the six patients with confirmed influenza A
had other encephalitis diseases attributed to different viruses and other
Contribution of elevated levels of proinflammatory, cytotoxic
cytokines (interferon alpha, interleukin-6 and tumor necrosis factor-
alpha=TNF-alpha),and/or chemokines (interleukin-8) may be very important
for inducing influenza-related encepahalopathy/encephalitis and/or Reye's
syndrome induced by non-steroidal anti-inflammatory drugs (NSAIDs),
including diclofenac, mefenamic acid and salicylates, because release of
TNF-alpha by macrophages increased by treatment with NSAIDs . As far as
I know, it took more than half a day from the onset to death in such
diseases as encepahalopathy/encephalitis.
However, at least four cases show that patients treated with
oseltamivir died within only two to several hours after taking the first
dose of oseltamivir. Among them, two died within a few hours during nap,
and the other two died within several hours during night sleep.
As I described in my last letter , Roche Laboratories say it is
likely that the high level of exposures to oseltamivir (unchanged form) in
the brain of 7-day old pups is related to an immature blood-brain barrier
(BBB). I am very much afraid that well developed BBB of previously healthy
children might be affected and disordered by cytokines if they are
excessively produced during influenza infection. Through the disordered
BBB, oseltamivir will easily penetrate into the brain tissue even of
previously healthy children.
I sent my last letter  to Chugai, the pharmaceutical industry that
sells oseltamivir in Japan, suggesting that they should report these cases
as adverse reactions to oseltamivir to Japanese drug regulatory agencies,
because causal relation cannot be ruled out as this disease entity is
Chugai did not agree with my opinion that these cases should be
classified as adverse reactions to oseltamivir. However, they agreed that
these cases were adverse events after taking oseltamivir, and they were
going to report these cases to regulatory agency in the letter addressed
to me dated on March 4 2005. They replied today that they have reported 4
cases on March 31 2005.
Regulatory agencies have to investigate whether additional cases have
been occurring or not, and whether other adverse reactions might be
induced in different age groups. While only seizure and confusion are
included as psychiatric disorders in the US labeling of oseltamivir ,
hallucination, delirium, delusion, seizure, abnormal behavior and other
disturbed consciousness were reported as psychiatric and nervous system
adverse reactions to oseltamivir after being marketed in Japan . They
are well known paradoxical adverse reactions to sedatives, hypnotics and
anesthetics, including barbiturate and benzodiazepins. By adding
respiratory suppression, full spectrum of psychiatric and nervous system
adverse effect of oseltamivir is very similar to that of sedatives and
This is one of the most important reasons why those cases may be
related to oseltamivir administered for treating influenza A and not to
different viruses and other pathogens.
Chugai said that 70 % or more of the world oseltamivir were
prescribed in Japan in 2002/03. The large market share may be another
important reason why a cluster of sudden death cases and various adverse
reactions of psychiatric and nervous system were reported in Japan.
However, if oseltamivir was prescribed more in other countries, similar
cases might be observed in the future. Careful monitoring is essential.
HAMA, Rokuro MD
1.Hama R. New type of influenza-related encephalopathy or new adverse
drug reaction? BMJ Rapid Response, 28 February 2005.[Full Text]
2.Deolankar RP. Virus related encephalitis and adverse drug reactions
3.Shiomi S. Clinical spectrum of influenza-related encephalopathy.
Pediatric internal medicine (in Japanese). 2003: 34 (10); 1676-1681
4.Larrick JW and Kunkel SL. Is Reye's syndrome caused by augmented
release of tumour necrosis factor? Lancet. 1986 Jul 19; 2(8499): 132-3.
5.label of Tamiflu approved on 06/24/2004 in US
6.label of Tamiflu approved on July 2004 in Japan
http://www.info.pmda.go.jp/go/pack/6250021M1027_1_07/ (in Japanese)
Competing interests: No competing interests